Hey everyone...long time lurker, first time poster!
I've had ocular migraines for the last 8 or so years. I'd probably have anywhere from 3-8 a year and they wouldn't be all that unbearable...just pretty uncomfortable for about an hour or so. I'd get that "spot" in my vision, which would develop into that zigzag aura that would just get bigger and bigger until it leaves my line of sight. It's accompanied by minor nausea and minor headache...almost like a hungover feeling. I'd then develop a weird bruising on my forehead which I always thought as odd (and it's not from rubbing my forehead...since I can't really remember doing that). Anyway, last month I had about 4 migraines in 2 weeks, one being a different type of migraine...a sudden episode of double vision that scared the life out of me. It lasted for about an hour and it was accompanied by the same migraine-like hungover feeling.
That put a scare into me, so I went to my GP. He started me on a calcium-channel blocker (Amlodipine) and ordered an MRI scan. MRI came back normal...and I have not had a migraine since going on Amlodipine. Good news...but, I also seem to have some dizziness upon standing and I've had quite a few panic attacks about a week after starting Amlodipine up thru today. I suspect it's the Amlodipine. I've had some anxiety issues in the last few years, and I think the dizziness upon standing is kinda triggering these attacks.
Has anyone had any success with preventing migraines with other meds...like a beta blocker or even an anti-depressant? The Amlodipine seems to work but this anxiety/lightheadedness has been too rough on me. I'm just wondering if anyone has any advice on how they're treating their migraines via preventative meds. Anyone using Zoloft to treat it? I say that since I've got some anxiety (social anxiety being the biggie) issues...I'm thinking an anti-depressant like that, might be worth a shot.
Hi, I've had migraines for years I've been on nortitryptiline (gave me reflux and I gained weight) and now take topomax (helps you to lose weight). The topomax really helps w/ the headaches you have to take at least 100 mg to manage them (according to the website). One thing with it though you need to start at 25 mg and move up really slowly to prevent side effects. That may be one of the problems you're having w/ current med you need to back down on dosage to get rid of the side effects and then maybe move back up if you need to. Just a thought. hope this helps, cj
Yeah, in reading about Amlodipine...it doesn't sound like these side effects are common. I'm on 5mg a day, and there is a 2.5mg pill, so maybe I can ask about that also when I go for my follow-up on Friday. But overall, I can certainly do without the anxiety and dizziness.
Hi, I have also had migraines for years and have found the best drug for me is Zomig. As soon as I get the aura, I take one. It keeps it from turning into a full-blown migraine. The only downside is that I still get that hungover feeling, but at least without the horrible pain and nausea. The doctor also recently started me on a beta-blocker, Propranolol. Since I've been taking that, I don't have even the beginning of nearly so many migraines. I don't know how it works, but it does. You might talk to your doctor about these options. Good luck!
I had my doctor's follow up this morning. He said that he hasn't really seen or heard of anyone with anxiety issues on amlodipine, and since I have a history of anxiety related issues...he's pretty convinced it's a separate issue. So, he suggested I either stop taking the amlodipine on the outside chance that it's causing my anxiety/panic attack or keep taking it and hope the anxiety goes away...or keep taking it and take something for the anxiety.
For the time being, I'm just going to keep taking the amlodipine. I used to get just random tension headaches in addition to migraines...and I haven't gotten those either. So, the amlodipine is working quite well for that. But I may have to eventually take something for the panic attacks.
I'm on a different calcium channel blocker and dizziness on standing is actually a common side effect. Being careful when you do stand up helps, as in don't do it too quickly. Plus drinking plenty of fluids and staying well hydrated helps a lot. I too get the mostly ocular type of migraine. My caveat in migraine medications is that I have Raynaud's and therefore cannot take some of the other migraine preventatives. BTW, I've been on nifedipine and verapamil and both say that dizziness is a side effect. I will say that as you get more used to the drugs, the dizziness goes away - at least it did for me.